• Neulasta injection

    Asked by JackiH on Friday, August 12, 2016

    Neulasta injection

    After my 2nd chemo round I needed a Neulasta shot due to an extremely low blood count, about 4 days after I had the worst back and chest pains that lasted for just over 24 hours, my doc wasn't positive but is putting it down to side effects of the shot. Have to have this after every cycle now so am a bit concerned. Has anybody else experienced side effects from this?? Thanks

    5 Answers from the Community

    5 answers
    • Phoenix76's Avatar
      Phoenix76

      Yes, and the worst were about a day after the first injection. I had such pain from my hips to my toes, that it felt like every bone was broken. I had to escalate to oxycodone & use a heating pad to feel relief. I didn't have back and chest pain, or not very much.

      Neulasta increases the production of blood cells; blood cells are made in the marrow of the bones. So, there's temporary pressure from the inside of the bones outward, which can cause the pain.

      If it's any consolation, it does get better with each shot - doesn't hurt so much, and may not necessarily happen after each time. My RN & onc recommended "pre-medicating" with Claritin (not a generic), which also helped.

      Hang in there! We're rooting for you!

      about 3 years ago
    • Lynne-I-Am's Avatar
      Lynne-I-Am

      Right before my last chemo, my WBC count tanked. I had six Neupogen shots, similar to Neulasta,one a day. They did the trick, and a week later I completed my chemo. I felt a surging ache through my hips and back , especially the first three days of taking the shots. I took Benedryl for the discomfort.

      about 3 years ago
    • Ejourneys' Avatar
      Ejourneys

      My chemo nurse told me to take 10 mg Claritin (regular, not D) and 2 tabs Tylenol (350 or 500 mg, doesn't matter) on the day of chemo and for 4-5 days thereafter, to offset the Neulasta side effects. Worked for me. More on Neulasta and Claritin here:
      http://www.omgihavecancerwhatdoidonow.com/2013/08/claritin-may-relieve-bone-pain-caused.html
      Wishing you relief.

      about 3 years ago
    • Jalemans' Avatar
      Jalemans

      Yes, the claritin.

      about 3 years ago
    • banditwalker's Avatar
      banditwalker

      Neulasta shots are given to help multiply your white blood cells in the marrow of your bones. They keep your immune system up and running. And as Phoenix76 says, they produce from the inside of the bones and literally make your bones expand upon them growing. This is what causes the pain. My pain was usual in that it came on about 24 hours later. Mine would wander around my body tho'. For example in the morning it would be in my thighs, then just a couple of hours later the pain would be in my hips, then back, then ankles. It just moved around exploring my insides like it was bored or something with being in the same place all the time.

      It only last a couple of days for me. Luckily, because Claritin did not work for me.

      I also, like most here, had blood work done before each treatment and that showed how bad or good my white blood count was doing. One week my count was so good I asked the onc. if I needed the shot and he let me forgo it that one time. Good to keep in mind if you are fine without it. It will all be over before you know it!!! Good luck.

      about 3 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy


    Read and answer more diffuse large b-cell lymphoma questions.  Also, don't forget to check out our Diffuse Large B-Cell Lymphoma page.